Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 46, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 7, 1998, 9:40 PM EDT for Marlboro County, South Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 7, 1998, 9:40 PM EDT (01:40 UTC)
- Expired
- May 7, 1998, 10:25 PM EDT
- In force
- 45 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Marlboro County, SC
The radar
The Wilmington radar (KLTX), 134 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 9:30 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 1.7 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 909 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 990 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.4
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 9:13 PM EDT, 27 minutes earlier.
Area forecast discussion, May 7, 9:13 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 913 PM EDT THU MAY 7 1998 TNT...INTERESTING FCST. ACTION OUT W IS IMPRESSIVE BUT WILL IT MAINTAIN ITSELF AS IT MOVS EWD IS THE QUES. 00Z MHX SNDG IS QUITE STABLE AT 00Z. CHS SNDG IS UNSTABLE AND SOME OF THAT AIRMASS IS LIKELY MOVG NWD. WTR VPR LOOP CONTD TO INDICATE VRY DVRG FLOW ALFT AND UVM WILL LIKELY BE INCRNG OVR MHX CWA A BIT LTR TNT. AS SFC DWPTS RISE AND CAPES INCR THERE IS STILL SOME SVR POTENTIAL OVR MHX CWA AND WILL MONITOR. KEEPING SHWRS/TSTMS LIKELY SNDS OK TOO ME AT THIS PT. LO TEMPS LUK GD AS DWPTS CONT TO RISE. FRI...STILL WRM AND HUMID WITH DWPTS IN THE 60S. IF WE GET MORE SUN THAN CURRENT FCST INDICATES WHICH IS PSBL LUKING AT SAT LOOP...THERE WILL BE MORE TSTMS ARND. MHX CWA IS AHEAD OF FNT AND AIR IS COLD ALFT...THERE WILL ALSO BE LEFTOVR BNDRYS PLUS THE FNT PLUS THE C-BRZ. CWF: WILL LV SCA AS BNDRY LYR FLOW AT CHS WAS 27 KT AND MHX HAD 22L KT. SRLY FLOW WILL BE INCRNG OVN WITH BLDG SEAS. .MHX...SCA CSTL WTRS. GATES
In the hours before
Special weather statement, May 7, 5:45 PM EDT, 3 hours 55 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034- 039-046-081015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 545 PM EDT THU MAY 7 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA... ..................SOUTH CAROLINA................................... DARLINGTON GEORGETOWN MARLBORO DILLON HORRY WILLIAMSBURG FLORENCE MARION ADJACENT COASTAL WATERS ..................NORTH CAROLINA................................... BLADEN NEW HANOVER ADJACENT COASTAL WATERS BRUNSWICK PENDER COLUMBUS ROBESON ................................................................... SYNOPSIS...A WARM FRONT WILL CROSS THE AREA THIS EVENING KEEPING THE REGION IN A WARM UNSTABLE AIRMASS. THIS FRONT COMBINED WITH AN UPPER LEVEL DISTURBANCE AND VERY STRONG WINDS ALOFT WILL AID IN THUNDERSTORM DEVELOPMENT THIS EVENING CONTINUING INTO THE OVERNIGHT HOURS. SOME STORMS WILL BECOME SEVERE WITH A GOOD CHANCE OF SEVERE WEATHER OVER THE NORTH MIDLANDS OF SOUTH CAROLINA. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL 3/4 OF AN INCH OR LARGER. WIND GUSTS IN EXCESS OF 58 MPH ALONG WITH ISOLATED TORNADOES ARE POSSIBLE IN THE STRONGEST STORMS. HEAVY RAIN WITH AMOUNTS EXCEEDING 1.5 INCHES PER HOUR COULD LEAD TO FLOODING PROBLEMS. SKYWARN SPOTTERS... AMATEUR RADIO OPERATORS AND THE GENERAL PUBLIC ARE URGED TO KEEP AN EYE OUT FOR ANY SEVERE WEATHER OCCURRENCES. REPORT ALL EVENTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OR YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE WEATHER SERVICE. HEWITT
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 11:13 PM EDT | Severe Thunderstorm Warning | ILM | New Hanover | 32 min |
| May 7, 11:30 PM EDT | Tornado Warning | ILM | New Hanover | 35 min |
| May 7, 11:53 PM EDT | Tornado Warning | ILM | Pender | 32 min |
| May 8, 12:03 AM EDT | Severe Thunderstorm Warning | ILM | Brunswick | 47 min |
| May 8, 12:19 AM EDT | Severe Thunderstorm Warning | ILM | New Hanover | 46 min |
| May 8, 3:50 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 45 min |
| May 8, 7:41 PM EDT | Severe Thunderstorm Warning | ILM | Columbus, Pender | 34 min |
| May 8, 7:44 PM EDT | Severe Thunderstorm Warning | ILM | Pender | 51 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.